MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE
Catalog Number SC45A
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 7/29/2024.D4: batch # unk.B3: event day and month unknown.Captured as (b)(6) 2024.D4: udi: as the serial number for the device involved in the event was not provided, the full udi is currently not available.Additional information was requested, and the following was obtained: did the device staple the tissue? no.If so, was the staple line complete? no.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that one sc45a device was returned with the joint cover damaged and with no reload present.The device was tested for functionality in the articulated position with a test reload and achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the staples meet the staple release criteria.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: note: once the firing cycle has been initiated, it should be completed by completing all four strokes of the firing cycle to return the knife to the home position.If it is necessary to interrupt the firing sequence, push the red manual knife reverse switch downward to reverse the knife motion; the knife direction indicator will display an arrow pointing towards the proximal end of the instrument to indicate the knife is in the return mode.To complete, squeeze the firing trigger completely until it rests on the closing trigger, after which the stroke count indicator will display ¿0¿ to indicate the knife has returned to its home position.The event described could not be confirmed as the device performed without any difficulties noted and no cartridge was returned for analysis.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.The damaged on the joint cover, it is possible that the device was attended to be pulled out from a trocar in the articulated position, resulting in the edge of the trocar damaging the joint cover.Please reference the instruction for use for more information.A manufacturing record evaluation was performed for the finished device batch number 467c47, and no non-conformances were identified.
 
Event or Problem Description
During closure of the jaws, the stapler blocked and the knife didn't finish its run, no patient consequences reported.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/22/2024 d4: batch # 467c47.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/23/2024.Upon review of the information provided, it was concluded that this event does not meet the fda defined criteria for a reportable event and is being considered not reportable.Report submitted in error.

Brand Name
ECHELON FLEX 45 COMPACT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key19849525
Report Number3005075853-2024-05489
Device Sequence Number20453919
Product Code GDW
UDI-Device Identifier10705036002697
UDI-Public(01)10705036002697(17)260531(10)X96C2P
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Catalogue NumberSC45A
Device Lot NumberX96C2P
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/03/2024
Supplement Date Received by Manufacturer07/24/2024
07/24/2024
Initial Report FDA Received Date07/29/2024
Supplement Report FDA Received Date08/22/2024
08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown